Texas, 2016

Hail in Texas, March 23, 2016

March 23, 2016 · NWS SJT · 1 event in 1 county or zone

An isolated supercell thunderstorm formed along the dryline and produced large hail in San Saba County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated supercell thunderstorm formed along the dryline and produced large hail in San Saba County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 23, 5:54 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Mar 23, 5:54 PM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
654 PM CDT WED MAR 23 2016

.AVIATION...
/00Z TAFS/

VFR conditions are expected to continue through the next 24 hours.
The only possible obstruction may be BLDU at KABI intermittently
over the next few hours. However, while there may be dust in the
air, VIS is expected to remain greater than 6SM.

Gusty winds will continue to be the main concern. Winds are
beginning to shift to the northwest now as the dryline has moved
through KABI and KSJT. A series of additional boundaries will move
through the area this evening and overnight, further turning winds
to the north later on tonight. Sustained speeds between 15 and 20
knots, with gusts to around 25 knots can be expected through
tonight, with winds settling down to between 10 and 15 knots on
Thursday.

20

&&

.PREV DISCUSSION... /issued 302 PM CDT WED MAR 23 2016/

SHORT TERM...
(Tonight and Thursday)

Dryline has been slow to surge east this afternoon, with a little
cirrus hindering the mixing of the stronger west winds aloft.
The dryline is showing up on radar nicely across the western Big
Country and northwest Concho Valley now and should continue to
surge west through Abilene and San Angelo later this afternoon.
Fire weather continues to be the main concern, but with the slower
movement of the dryline today moisture has lingered across the
Northwest Hill Country. We were already carrying some small PoPs
across portions of San Saba and Mason counties, but have gone
ahead and added a mention farther west as well. Areas east of a
Brownwood to Brady to Junction line now have small Pops for
tonight.

Cold front surges through all of West Central Texas tonight, as a
potent upper level trough shifts north and east of the area.
Cooler tonight with a dry air mass in place. Guidance drops
overnight lows in the 40s tonight and not going to argue with it.
Cooler on Thursday with highs in the 60s. Surface high will shift
east through the day so north and northwest winds will diminish
through the day.

07

LONG TERM...
(Thursday night through Wednesday)

A broad trough will reside over the central CONUS Thursday night,
with a general westerly flow aloft over West TX. A strong
shortwave trough will be moving through the PacNW during this
time, with a lead shortwave trough translating east across the
Four Corners. At the surface, winds will be light during the
evening hours due to the proximity of the surface anticyclone.
However, southerly winds will develop after midnight as as the
lead shortwave trough induces lee cyclogenesis over the southern
High Plains. Overnight low temperatures will generally be in the
lower 40s, but some low- lying areas and river valleys will likely
dip into the mid/upper 30s, especially over the northwest Hill
Country.

The lee cyclone will deepen through Saturday afternoon, resulting
in a tightening pressure gradient across west central TX. South
winds on Friday will increase to 15-20 mph, gusting up to 30 mph
at times. We'll experience an uptick in temperatures Friday
afternoon, with temperatures warming into the 70s across the CWA.
These gusty southerly winds will continue Friday night, enhancing
low-level moisture advection and keeping temperatures in the 50s
across most of the area. We may also see stratus return to the
southeast portions of the CWA by early Saturday, mainly south of a
San Angelo- Brownwood line.

Saturday looks to be a warm and breezy day for the most part, with
south to southwest winds of 10-20 mph. A surface low is progged
to deepen over West TX during the day, with a strong cold front
diving south across the Panhandle. There remain some differences
among the deterministic models regarding the timing of the cold
front, with the GFS bringing this front into the Big Country
during the afternoon. The ECMWF, NAM, and GEM delay the front
until the evening or overnight hours. Going with the slower
solution, temperatures should warm into the 80s across the CWA
Saturday afternoon, with dry weather persisting through at least
00z. As the cold front moves south Saturday evening and overnight,
gusty north winds will overspread the area. The majority of the
synoptic scale dynamics will remain to our north, limiting rain
chances for most of West Central TX. Slight chance PoPs were
continued Saturday night and Sunday, mainly over the eastern half
of the CWA, where moisture will be a bit deeper.

Expect north winds and cooler temperatures on Sunday. Skies will
gradually clear during the day with north winds diminishing
during the afternoon hours. High temperatures will be in the 60s
across most of the forecast area. Slightly below normal
temperatures are anticipated Sunday night as the surface high
builds into the region.

Southerly flow will resume on Monday as the spring-time pattern
continues early next week. Quasi-zonal flow aloft Sunday night
will gradually back southwesterly as the next shortwave trough
digs over the western CONUS. Rain chances return to the forecast
by midweek, with temperatures warming into the 70s to near 80
degrees.

Johnson

FIRE WEATHER...
A RED FLAG WARNING is in effect through 9 pm this evening as the
dryline surges east into the area. Given the later arrival,
hitting the wind speed criteria may be marginal, but it will be
close enough to keep the warning in place. Judging from
observations to the west across the Permian Basin and South
Plains, gusts will easily reach criteria. Fire weather concerns
will continue until the cold front pushes across the area, with
gusty west winds following the dryline and then gusty northwest
winds following the front. However, cooler conditions should lead
to increased humidities and an easing of the threat by mid
evening.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 43  67  43  76 /   5   0   0   0
San Angelo 	 41  67  40  76 /   0   0   0   0
Junction 	 42  68  37  74 /  10   5   0   0

&&

.SJT Watches/Warnings/Advisories...
Red Flag Warning until 9 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

Wind Advisory until 7 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
McCulloch-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&
Hazardous weather outlook, Mar 23, 1:31 PM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT WED MAR 23 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
231 PM CDT WED MAR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS MUCH OF
WEST CENTRAL TEXAS...AS GUSTY WEST TO SOUTHWEST WINDS COMBINE
WITH A DRY AIR MASS. THESE GUSTY WINDS WILL ALSO CREATE HAZARDOUS
DRIVING CONDITIONS...ESPECIALLY ALONG ROADWAYS THAT RUN NORTH AND
SOUTH. A RED FLAG WARNING AND A WIND ADVISORY WILL REMAIN IN
EFFECT UNTIL EARLY EVENING...BEFORE WIND SPEEDS BEGIN TO DIMINISH
AND THE POTENTIAL FOR DANGEROUS FIRE WEATHER CONDITIONS EASES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 23, 9:25 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1025 PM CDT WED MAR 23 2016

TXZ155-240415-
SAN SABA TX-
1025 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN SABA COUNTY UNTIL
1115 PM CDT...

AT 1024 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALGERITA...
MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SAN SABA AROUND 1040 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HARKEYVILLE AND SPRING
CREEK.

LAT...LON 3120 9857 3108 9909 3126 9908 3140 9870
      3134 9870 3137 9866 3132 9864 3133 9862
      3131 9863 3131 9860 3133 9859 3129 9859
      3127 9863 3125 9860 3126 9858
TIME...MOT...LOC 0324Z 250DEG 38KT 3122 9891

The radar

The Ft Hood radar (KGRK), 133 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Saba

When
March 23, 9:50 PM CST to 9:52 PM CST
Where
San Saba County, 5.71 mi ENE of San Saba Co Muni Arp
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.260, -98.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624761.